Alert archive / Tennessee / Flash Flood Warnings in 1999
Flash Flood Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 18, 1999, 7:09 PM EDT for Greene County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 1999, 7:09 PM EDT (23:09 UTC)
- Expired
- May 18, 1999, 10:05 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Greene County, TN
The radar
The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 182311 FFWMRX TNC029-059-155-190205- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 709 PM EDT TUE MAY 18 1999 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... COCKE COUNTY IN EASTERN TENNESSEE GREENE COUNTY IN EASTERN TENNESSEE SEVIER COUNTY IN EASTERN TENNESSEE * UNTIL 1005 PM EDT * AT 645 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED AREAS OF RAIN OVER THE SMOKY MOUNTAINS...MOVING SLOWLY NORTHEAST. * INCLUDED IN THE FLASH FLOOD WARNING IS AN AREA FROM EAST OF GATLINBURG TO COSBY TO VIKING MOUNTAIN. * PITTMAN CENTER FIRE DEPARTMENT REPORTS WEBBS CREEK IS RISING FAST AND WILL LIKELY BE OUT OF BANKS WITHIN THE NEXT HOUR. WEBBS CREEK ROAD AND THE COBBLERS KNOB GOLF COURSE ARE IN DANGER. ALSO... PITTMAN CENTER SCHOOL WILL BE AFFECTED. FLOODING IS ALSO REPORTED NEAR COSBY. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. BB/DM &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 18, 12:49 PM EDT, 6 hours 20 minutes earlier.
Area forecast discussion, May 18, 12:49 PM EDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1249 PM EDT TUE MAY 18 1999 SATELLITE SHOWS A DISTINCT VORT LOBE MOVING EAST ACROSS THE TENNESSEE AND OHIO VALLEYS. MODELS SHOW MODERATE STG OMEGA LIFT OVER THE FORECAST AREA THROUGH THIS EVENING...ESPECIALLY ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. LIFTED INDICES OF -4 TO -6 WITH CAPES BETWEEN 1000-1500...SO ENOUGH INSTABILITY FOR A GOOD COVERGE OF SHOWERS AND THUNDERSTORMS. WBZ ARE NEAR 8500 FT SO SOME STORMS COULD PRODUCE LARGE HAIL...BUT SHOULD BE FAIRLY ISOLATED. WIND FIELDS ARE BETWEEN 25-30 KNOTS (850 - 700 MB) WITH WINDEX NUMBERS OF 30-40 KNOTS...SO DAMAGING WIND THREAT IS MARGINAL. BNA SOUNDING SHOWED PWS OF 1.4 INCHES... SO LOCALLY HEAVY RAINS POSSIBLE...BUT FLASH FLOODING THREAT WILL BE ISOLATED AT BEST. S/WV AND CORRENSPONDING COLD FRONT SWEEPS ACROSS THE FORECAST AREA THIS EVENING AND WILL EXIT BY MIDNIGHT. WILL INCUDE POPS FOR TYS EASTWARD...BUT WILL WAIT UNTIL ZONE RELEASE BEFORE MAKING THE FINAL DECISION. MODELS SHOW A GOOD BIT OF DRYING TAKING PLACE...ESPECIALLY AFTER MIDNIGHT...SO ANTICIPATE DECREASING CLOUDS OR CLEARING TO TAKE PLACE LATER TONIGHT. A RIDGE OF HIGH PRESSURE...BOTH SURFACE AND ALOFT...WILL BUILD INTO THE SOUTHERN APPALACHIANS FOR WEDNESDAY AND THURSDAY. MODELS SHOW A GOOD BIT OF DRY AIR WITH PLENTY OF INSOLATION BOTH DAYS. THE FOLLOWING NUMBERS ARE FOR COORDINATION PURPOSES ONLY: CHA UU 055/082 053/085 055 15-00 TYS UU 053/079 052/083 054 15300 TRI UU 053/075 047/079 050 15600 OQT UU 053/076 051/082 053 15200 DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:09 PM EDT | Flash Flood Warning | MRX | Cocke, Sevier | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.